Back to Pharmacology Articles

Friday, 21st January 2005

Patients treated with the atypical anti-psychotic agents clozapine and olanzapine may be at an increased risk for insulin resistance.

 

 
prntfrnd.gif (30x26 -- 1309 bytes)printer friendly version

  Related
 

Antipsychotics

CHICAGO ? Patients treated with the atypical anti-psychotic agents clozapine and olanzapine may be at an increased risk for insulin resistance, which is a major risk factor for diabetes mellitus, according to a study in the January issue of The Archives of General Psychiatry, one of the JAMA/Archives journals.

"Compared with the general population, life expectancy in patients with schizophrenia is shorter by as much as 20 percent, attributable to higher rates of suicide, accidental deaths, and natural causes such as cardiovascular disease, infectious disease, and endocrine disorders," according to background information in the article. "Recently, the newer 'atypical' antipsychotic agents have been linked to several forms of morbidity, including obesity; hyperlipidemia; type 2 diabetes mellitus; and diabetic ketoacidosis [a severe complication of diabetes]."

David C. Henderson, M.D., from Massachusetts General Hospital and Harvard Medical School, Boston, and colleagues, evaluated 36 non-obese outpatients with schizophrenia or schizoaffective disorder who were treated with clozapine, olanzapine, or another medication, risperidone. Participants were given a diet to follow to maintain body weight and were told to fast for 12 hours prior to undergoing a frequently sampled intravenous glucose tolerance test.

"Both nonobese clozapine- and olanzapine-treated groups displayed significant insulin resistance and impairment of glucose effectiveness compared with risperidone-treated subjects," the researchers found.

In conclusion the authors write: "Psychiatrists and primary care professionals should be aware that patients treated with clozapine and olanzapine may be at increased risk for insulin resistance, even if not obese. Insulin resistance is associated with hyperlipidemia, hypertension, and cardiovascular disease and over time may increase the risk for diabetes mellitus in vulnerable individuals. Patients treated with these agents should be routinely screened, counseled to reduce risk, and provided early interventions."

Source: Arch Gen Psychiatry. 2005; 62: 19 ? 28.

Article reviewed by:

Dr. Tamer Fouad, M.D.

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us